14. May, 2015

Letter to the Minister For Health

 

This is the letter I've composed for use in the UK and adapted from the original posted by Dr Jennifer Leigh on her website benzowithdrawalhelp.com

Please use it wherever you wish to inform others. Also let me know if there's any alterations that should be made and replace my personal details with yours.

I hope to send a copy to the new Minister for Health, Jeremy Hunt.

 

Dear ………………………,

I’m writing to express my concern over the lack of knowledge of many doctors concerning the use of benzodiazepine drugs prescribed for sleep and other issues. My own story of the suffering caused by repeated prescriptions of these drugs for forty years is told on my website, www.beatingbenzos.com.  I write not only for myself but for the hundreds of thousands all over the world that have been treated with the same lack of knowledge that I’ve experienced in my own attempt to discontinue these dangerous drugs. I urge you to research this further and to do your utmost, not only to change present prescribing laws in the United Kingdom, but also to make all doctors aware of the dangers of these drugs and receive access to training that will enable them successfully help their patients to withdraw.

 

 

Please allow me to arm you with some basic facts :

 

*Many people taking a prescribed dose of benzodiazepine drugs such as Valium, Ativan, Alprazolam, Temazepam, Nitrazepam etc. eventually develop health problems.

Although Valium is considered an addictive drug, all benzodiazepines are equally addictive. Not in the way we think of addiction to street drugs but the dependency to this prescription medicine is very real and life threatening. Remove the drug and withdrawal occurs for far longer and is more intense than that  experienced from street drugs or alcohol yet it goes unrecognised and unhelped by the very medical profession that causes the problem.

 

*The newer generation of drugs such as Alprazolam and Clonazepam are more potent than Valium as they target sub-receptors on the GABA receptors throughout the body. Scientists report that 1 mg of either of these drugs is equal to 20 mg of Valium.

Once exposed to a benzodiazepine, the brain changes to accommodate the action on the chloride ring on the receptor. The theory is that eventually, the GABA receptor is absorbed into the neuronal axon, and is not available to do its normal function. This causes many benzodiazepine users to become anxious while taking the medication as there are not enough working GABA receptors.

In this state, the body has more glutamate available than GABA. The HPA axis fires more often and the patients are less able to calm themselves. Anxiety and panic attacks are common side effects of long-term use of these drugs, and seen in patients who are prescribed them for medical reasons other than an anxiety or panic disorder such as myself, prescribed for insomnia in the 1970s.

 

*Doctors who are not educated about the pharmacology of benzodiazepines diagnose this anxiety as a psychological problem instead of understanding it is a physical problem: it is a result of brain changes caused by the drug. Patients who take the drug on a daily basis, every other day, every few days, and even those who take it as needed (as I did) can develop a long list of health problems that have been documented and verified by various health agencies and doctors. (It has been known for over thirty years, that benzodiazepines cause brain damage.) Some of the problems are: dizziness, headaches, anxiety, panic, gastrointestinal symptoms, depression, weakness, fatigue, lack of motivation, heart problems, temporary blindness, suicide ideation, tinnitus, depersonalization, bladder problems, IBS and many more. Chemical dependency can happen in a very short time, the shortest on record is nine days. Dependency is not dose related.  Patients on 0.25mg of Clonazepam have been recorded to have as equally severe withdrawal symptoms as those on higher doses.

 

*When a patient wants to stop taking their benzodiazepine drug, it can become a life-challenging endeavor. (Long term use may cause health issues, including dementia, so no one should remain on this drug for years as I did.) Most doctors are unaware that the drugs need to be tapered slowly, over a long period of time, in order to give the brain a chance to react to less of the drug, and to revert the use of the down-regulated receptors. Many doctors follow the rule of thumb for tapering opiates, however, this is far too quick and too big a reduction for benzodiazepine users. Additionally, it is difficult to taper from the more modern drugs as they do not come in small enough doses. Alprazolam is especially difficult to taper as it is so short acting and inter-dose withdrawal can occur.

Even on a slow taper, many patients become ill. I stopped suddenly as I knew no better and wasn’t informed how dangerous this was. It can cause seizures while both a fast taper or a cold turkey withdrawal shocks the brain and may precipitate a protracted syndrome that lasts for many years afterwards. Many benzodiazepine sufferers are treated like addicts, even though they are chemically dependent, not drug seeking, and are in that condition due to well-meaning doctors who have prescribed the medication wanting to help.

 

*The recovery, after taking the last dose, can be a harrowing journey. Symptoms experienced are often a chemical anxiety that makes normal living impossible; burning skin, deep bone and muscle pain, paraesthesia, vision and hearing problems, gastro, heart, breathing, and balance issues, akathisia, terror, fear, panic, severe depression and inability to walk just to name a few. Because there are not enough working GABA receptors people live in a world of terror and black depression that makes old psychological issues, (if there were any) look like child’s play.  There are some reports that benzodiazepines also impact dopamine, serotonin, and other neurotransmitters, which may in part, explain the varied and intense problems brought about by withdrawal.

 

*Patients experiencing withdrawal are often misdiagnosed with schizophrenia, depression, and other psychiatric illnesses. They are often heavily medicated with antipsychotics, antidepressants, or placed back on their benzodiazepine. Some uneducated doctors prescribe Lyrica and Gabapentin for anxiety during withdrawal. These drugs work on the same receptors as benzodiazepines, and are not recommended. Alcohol, valerian root, and kava kava should be avoided as well for the same reasons. Other doctors prescribe antipsychotics, however, they do not help withdrawal and can make withdrawal symptoms worse. (Olanzapine contains diazepam and should never be prescribed to a person in withdrawal). In fact nothing can help most patients and in nearly all cases will make matters far worse. Only time can heal them.

 

*Once the dose of a benzodiazepine has been lowered, it is often difficult to stabilize if placed back on the original dose. It is then harder to taper in the future. This little understood phenomenon is called “Kindling”. Although the action in the brain responsible for this is not understood, it often happens. Once off the drug, it can take a long time for the brain to recover from the damage done by a benzodiazepine; 6 to 18 months is the average time, however, many people, especially those who were on the drug for a long time, and those who were taken off cold-turkey, can have protracted withdrawal symptoms for years. I continue to suffer and lead a very restricted life at 30 months off. I know others still suffering 7 years later. It’s no surprise that a sizeable population in withdrawal are driven to suicide.

 

 

In summary, Benzodiazepines are dangerous medications as many people develop dependence and tolerance. Many develop illnesses, living with less than optimal health as their doctors are unsuspecting that it is the prescribed dose of this drug causing their health problems. Getting off of a benzodiazepine can be life threatening. People can become very ill, unable to work, or socialize. This illness is often misdiagnosed as a return of the original anxiety and medicated with more benzodiazepines, antipsychotics, antidepressants, or other medications that are contraindicated in withdrawal. The only known cure from benzodiazepine withdrawal is the slow passage of time.

 

Here is a list of resources for you to educate yourself further. I thank you for taking the time to do so. Those of us who have been harmed by the prescribed use of benzodiazepines are hopeful that more doctors will be trained in this scandal of our age so that they stop harming people by prescribing these drugs for more than a few days. Prescribing laws also need to change to prevent long term use without reviews. We hope too, that more doctors will learn how to correctly and successfully wean their patients off of benzodiazepine prescription medicines.

 

Ashton, H. Benzodiazepine withdrawal: outcome in 50 patients. British Journal of Addiction (1987) 82,665-671.

 

For more information please read the manual of guidelines for benzos: http://www.benzo.org.uk/manual/

Dr. Reggie Pert’s story is a good example of how benzodiazepines ruin lives: http://www.benzo.org.uk/peartbio.htm

Kate Fay’s story: http://www.benzo.org.uk/katefay.htm

Or you may want to visit the forum with thousands of members trying to get off and get well from their benzodiazepine prescriptions drugs… http://www.benzobuddies.org/

 

 

Please can you give this issue a prominent place in the new Parliament and so effect change in the UK. I am happy to answer any further questions.

 

 

 

Yours sincerely,